November 24, 2011
Even Slight Overdose Of Tylenol Can Be Lethal: Study
Taking even just a little too much of the pain reliever acetaminophen, the main ingredient in Tylenol, over time is more likely to be fatal than taking a single, massive overdose, British researchers warned on Tuesday.
These "staggered overdoses" occur when people with ongoing pain repeatedly take slightly more acetaminophen than they should, said Dr. Kenneth Simpson of the University of Edinburgh in Scotland and lead author of the study.
"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," Simpson said in a news release.
Such overdoses are often hard for doctors to identify in time to help.
Simpson and his colleagues reviewed data from 663 patients with acetaminophen-induced liver injury who were admitted to the Royal Infirmary of Edinburgh, Scotland between 1992 and 2008.
Of those patients, 161 had experienced a staggered overdose while taking acetaminophen to relieve a variety of conditions such as headache, toothache and abdominal and muscular pain.
Compared with people who had taken a single overdose of acetaminophen, those with a staggered overdose were more likely to suffer liver and brain problems, require kidney dialysis or assistance with breathing, and were at greater risk of death.
Furthermore, patients with a staggered overdose may not report that they've had an overdose when they come to the hospital. Rather, they often report simply feeling unwell.
"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood," Simpson said in the release.
Doctors need to rapidly recognize and treat this situation, he said.
The safe maximum adult dose of acetaminophen is typically 3,000-4,000 milligrams per day. However, this is not much greater than the doses at which liver damage is likely: 7,000 milligrams or more.
People who misuse opioid painkillers also increase their risk of staggered overdose, because common opioid drugs like Vicodin contain acetaminophen.
Although long-term users develop tolerance to the effects of the opioid component of these drugs, this does not affect the potential of acetaminophen to damage the liver.
In Britain and elsewhere, acetaminophen is known as paracetamol.
The study was published Tuesday in the British Journal of Pharmacology.
On the Net: